We present a case of 48-year-old woman with relapsing remitting multiple sclerosis (MS), who switched disease modifying therapy from Copaxone to Fingolimod due to her clinical and radiological MS disease progression. Unexpectedly after 2.5 years of stable MS symptoms and liver function tests (LFTs), we noted deranged LFTs during routine testing. Additional investigations showed hepatitis C positivity, genotype 3. It is likely a case of hepatitis C reactivation secondary to prolonged immunosuppressive effects of Fingolimod. Although the increased risk of viral reactivation related to varicella zoster virus is known to occur with Fingolimod treatment, to our knowledge, this is only the second case of hepatitis C disease activity reported with Fingolimod treatment. We would like to raise the awareness of hepatitis C viral reactivation as a possible complication of prolonged immunosuppression with Fingolimod.
- multiple sclerosis
- neurology (drugs and medicines)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors AA—manuscript preparation and final review. ZA-H—review of manuscript. RS—radiology images and captions. TM—final review and supervision.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Disclaimer Dr TM is an advisory board member, recipient of travel grants and speaker’s honoraria's from: Biogen, Merck-Serono, Novartis, Teva, Sanofi-Genzyme, Roche, UCB, Eisai and a principal investigator and subinvestigator of a number of MS clinical research trials.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.